Alert archive / Oklahoma / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 2, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Jan 4, 1998, 8:28 PM CST for Tillman County, Oklahoma. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Jan 4, 1998, 8:28 PM CST (02:28 UTC)
- Expired
- Jan 4, 1998, 9:30 PM CST
- In force
- 62 min
- Issued by
- NWS Norman, OK
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Tillman County, OK
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 2.5 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 377 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 79 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
785
WUUS1 KOKC 050231 RRA
SVROKC
OKC141-050330-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
828 PM CST SUN JAN 4 1998
THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A SEVERE
THUNDERSTORM WARNING EFFECTIVE UNTIL 930 PM CST FOR PEOPLE IN THE
FOLLOWING COUNTIES...
IN SOUTHWEST OKLAHOMA
TILLMAN
...INCLUDING THE CITIES OF DAVIDSON... FREDERICK... AND HOLLISTER.
AT 828 PM CST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM NEAR VERNON TEXAS... MOVING NORTHEAST AT 30 MPH.
HAIL TO THE SIZE OF QUARTERS AND LOCALLY HEAVY RAIN CAN BE EXPECTED
WITH THIS STORM.
HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO
RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS.
CJS
LAT...LON 3436 9866 3417 9893 3431 9922 3459 9888What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 4, 3:20 PM CST, 5 hours 8 minutes earlier.
Area forecast discussion, Jan 4, 3:20 PM CST, 5 hours 8 minutes before
FPUS3 KOKC 042120
AFDOKC
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
320 PM CST SUN JAN 4 1998
NEXT SRN STRM SHTWV IS HEADING NEWRD ACRS SRN NM TAKING AIM ON OK.
CDFNT HAS SLOWED DOWN TO A CRAWL OVR SERN OK. AMS ALG FNT CONTS TO
BE VRY MOIST AND MODERATELY UNSTBL. EXPCT PCPN TO ONCE AGAIN
BLOSSOM OVR OK/NTX TNGT WITH PASSAGE OF SHTWV. PREV RAIN HAS CAUSED
SATURATED GROUNDS AND EXPCT MORE HVY RAINFALL TNGT. WL THEREFORE
CONT FFA TNGT AND WL EXPAND IT WWD TO INCLUDE PTNS OF CNTL OK AND
CLAY CO IN TX. PCPN OVR NWRN OK WL BE LGT...AND ALTHOUGH TEMPS WL
NOT FALL MUCH TNGT...MANY AREAS WILL STILL REMAIN BLO FREEZING. WL
ISSUE A FREEZING RAIN ADVSY TNGT FOR NWRN 1/4 OF OK...WITH SLICK
ROADS THE MAIN THREAT.
WV MOVES PAST THE AREA BY 18Z MON AND FNT MAKES A LITTLE MORE
PROGRESS INTO THE SERN TIP OF OK. MDLS PROG ANOTHER SHTWV ACRS AREA
MON NGT...BUT MOST PCPN SHUD BE CONFINED TO SERN OK. SOME PCPN WL BE
PSBL AS WELL OVR NWRN OK WHERE UPSLOPE CONDS WL DVLP. WL KEEP POPS
IN THE CHC RANGE HWVR.
STG UPR WV INIT OVR CNTL CA WILL PROGRESS ACRS THE ROCKIES AND BCM
POS TILTED AS IT MOVES INTO THE SRN PLNS TUE. THIS WL FINALLY ERODE
THE COLD AMS NOW IN PLACE. WL PUT IN SLGT CHC POPS OVR CNTL/ERN
SECTIONS WHERE MSTR WL HANG AROUND THE LONGEST.
NXT SIG CHC OF PCPN WL BE TWD THE END OF THE WEEK AS STG CDFNT
PUSHES S INTO THE PLNS. COORD TUL/AMA/FTW. ..04..
GAG 28/39/32/40 +221 PNC 32/40/33/42 +321 HBR 36/49/35/46 +211
SPS 39/50/39/49 +221 OKC 34/45/35/45 +332 DUA 56/60/49/55 +643
.OKC...
OK...FREEZING RAIN ADVSY TNGT ZNS 04>12..14>17.
FFA TNGT ZNS 27>32...38>53.
TX...FFA TNGT ZN 90.In the hours before
Local storm report, Jan 4, 7:20 PM CST, 1 hour 8 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
820 PM CDT SUN JAN 04 1998
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
750 PM THALIA TX 1 INCH HAIL
1/04/98 FOARD
810 PM LOCKETT TX .88 INCH HAIL
1/04/98 WILBARGER
CWLocal storm report, Jan 4, 7:45 PM CST, 43 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
845 PM CDT SUN JAN 04 1998
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
815 PM VERNON TX 1 INCH HAIL IN W AND SW
1/04/98 WILBARGER PART OF TOWN
CWLocal storm report, Jan 4, 8:17 PM CST, 11 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
820 PM CDT SUN JAN 04 1998
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
750 PM J THALIA TX 1 INCH HAIL
1/04/98 FOARD
810 PM LOCKETT TX .88 INCH HAIL
1/04/98 WILBARGER
CWThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 4, 6:10 PM CST | Flash Flood Warning | OUN | Choctaw, Pushmataha | 3 hr |
| Jan 4, 10:47 PM CST | Flash Flood Warning | OUN | Atoka, Bryan, Choctaw | 3 hr |
| Jan 4, 10:47 PM CST | Flash Flood Warning | OUN | Pushmataha | 3 hr |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.